Ohio, 2013

Flooding and Hail in Ohio, June 12 to 13, 2013

June 12 to 13, 2013 · NWS PBZ · 30 events in 9 counties and zones

A thunderstorm complex that developed in conjunction with a strengthening surface low over northern Indiana propagated westward towards the region late on the 12th. Out ahead of this system, strong speed shear and instability contributed to supercellular development along a warm frontal boundary that bisected the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A thunderstorm complex that developed in conjunction with a strengthening surface low over northern Indiana propagated westward towards the region late on the 12th. Out ahead of this system, strong speed shear and instability contributed to supercellular development along a warm frontal boundary that bisected the region. Several reports of large hail and damaging winds were reported before the bow echo reached eastern Ohio very early on the 13th. This bow echo, with a history of widespread wind damage, then crossed through the forecast area through 6am, causing several reports of downed trees and wires through much of eastern Ohio, northern West Virginia, and southwestern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 12, 3:57 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 3:57 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT WED JUN 12 2013

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES AND OHIO VALLEY
REGION THROUGH THURSDAY...FOLLOWED BY BUILDING HIGH PRESSURE LATE
FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
500 PM UPDATE...SCATTERED SHOWERS SPREADING SE ACROSS NW SECTIONS
CWA. CAP STILL HOLDING BUT RIGOROUS DEVELOPMENT WELL UPSTREAM IN
IL AND IA. 18Z HRRR DEVELOPS CONVECTION NW OH AND PUSHES SE TO
EDGE OF CWA BY 00Z. WILL CONTINUE TO CLOSELY MONITOR.
REST OF PREVIOUS DISCUSSION FOLLOWS...
CLOUDS FROM A DSPTD TSTM COMPLEX CONT TO STREAM INTO THE RGN.
VERY LITTLE OF WHAT IS ON RADAR IS REACHING THE GROUND. THE
ATMOSPHERE REMAINS CAPPED WITH WARMING AT H7 PER RECENT AIRCRAFT
SOUNDING AND MESO DATA. UPSTREAM SPECIAL 18Z SOUNDINGS SHOW INCRD
CAPPING WITH FURTHER WRM AIR ADVCTN AT H7. THIS IS SPPRTD BY LTL
IF ANY CU ON VSBL STLT. THINK THE LULL IN ACTIVITY WL PERSIST INTO
THE EVE.

STILL EXPTG A TSTM COMPLEX TO DVLP ACRS THE IL/WI/IA AREA AS THE
CAP WKNS AND A SHRTWV MOVES IN. THIS CNVCTN SHOULD MOVE EWD INTO
OUR AREA LATER TNGT. PWATS SHOULD BE INCRG...AND EXP GOOD DYNAMICS
TO SPREAD EWD WITH A DEEPENING SFC LOW AS WELL. SPEED SHEAR AND
ELEVATED INSTAB STILL PLENTY SUFFICIENT TO MAINTAIN TSTMS AS THEY
MOVE INTO THE RGN. HIGHEST CHC FOR SVR TSTMS SHOULD BE OFF TO OUR
WEST...BUT STILL A THREAT FOR SVR INTO OUR RGN WITH ANY COMPLEX
THAT MOVES IN. MOMENTUM AND CNVCTV COLD POOLING SHOULD RESULT IN
DAMAGING WNDS BEING THE MAIN THREAT. WL HAVE TO CLOSELY MONITOR
THIS SITUATION TNGT.

WITH INCRG PWATS AND DYNAMICS INTO THU MRNG...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR THE FORECAST AREA. EXPTG 1-2...WITH LOCALLY
3 INCHES OF RAIN PSBL. FLASH FLOOD GUIDANCE NUMBERS SPPRT THIS ESP
IN URBAN AND FLOOD PRONE AREAS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THE SFC LOW AND A CDFNT WL PUSH E OF THE AREA THU AFTN...BRINGING
A GRDL END TO THE SHWRS/TSTMS. LOCALLY HEAVY RAINFALL STILL PSBL
IN THE MRNG. BEST THREAT FOR ANY SVR WEA SHOULD GENLY BE TO OUR E.
A WK VORT MAXES DROPS SE ACRS THE AREA FRI SO ONLY MENTIONED SLGT
CHC POPS FOR SHWRS. HIGH PRES QUICKLY BLDS IN LTR FRI AND SAT WITH
CLRG CONDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE LONG WAVE PATTERN LOOKS TO FAVOR TROUGHING OVER THE GREAT LAKES
AND NORTHEASTERN REGION OF THE COUNTRY THROUGH THE PERIOD WITH
SEVERAL ILL-TIMED SHORT WAVE SYSTEMS LIKELY TO EVOLVE IN THE
NORTHWESTERLY FLOW ALOFT. THIS WILL BRING CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH MOST OF THE EXTENDED FORECAST. THIS SHOULD
KEEP TEMPERATURES FROM REALLY GETTING TOO WARM DURING ANY PARTICULAR
PERIOD OF THE LONG TERM AT LEAST UNTIL MID-WEEK NEXT WEEK. BY THAT
TIME...LONG WAVE RIDGING SHOULD START TO EDGE FROM THE PLAINS TOWARD
THE WESTERN GREAT LAKES...BRINGING A GRADUAL END TO UNSETTLED
CONDITIONS OVER OUR REGION.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
GENERAL VFR IS EXPECTED INTO THE LATE AFTERNOON. LATEST MODEL
SOUNDINGS SHOW SOME CAPPING STILL TO OVERCOME...AND HI RES
MODELS SHOW SCT STORMS POSSIBLE LATE AFTERNOON BUT NOTHING
WIDESPREAD AND HAVE KEPT VCTS UNTIL NEAR SUNSET.
SHOWERS/THUNDERSTORMS BECOME LIKELY 01-03Z WEST AND 04-06Z EAST AS
SURFACE LOW GAINS STRENGTH OVER THE LOWER OHIO VALLEY...WITH
PREVAILING TSRA CONTINUED UNTIL 08-09Z. LOCAL IFR CONDITIONS WILL BE
POSSIBLE IN THE HEAVIEST CELLS. TIMING WILL LIKELY NEED TO BE
ADJUSTED BASED ON DEVELOPMENT OF ANY CONVECTIVE COMPLEX. LOW
PRESSURE SYSTEM WILL THEN WRAP UP AS IT CROSSES THE RIDGES THURSDAY
MORNING WITH COLD FRONT PUSHING EAST ACROSS THE REGION MID MORNING
TO EARLY AFTERNOON. LOW LEVEL WIND SHEAR MAINTAINED FOR THE
OVERNIGHT HOURS AS LOW LEVEL JET WILL BE RIDING OVER DEVELOPING
INVERSION OVERNIGHT. RESTRICTIONS IN SHOWERS WILL END NORTHWEST TO
SOUTHEAST THURSDAY AS COLD FRONT SWEEPS EAST.

.OUTLOOK.../THURSDAY NIGHT THROUGH SUNDAY/...
HIGH PRES WL RTN VFR TO REGIONAL PORTS FOR FRI AND SAT. PCPN AND
RESTRICTION CHCS WL INCRS AGAIN SUNDAY INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR MDZ001.
OH...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR OHZ039>041-048>050-057>059-068-069.
PA...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR PAZ007>009-013>016-020>023-029-031-073>076.
WV...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Jun 12, 5:45 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EDT WED JUN 12 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021>023-041-132245-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
645 PM EDT WED JUN 12 2013

...TORNADO WATCH 301 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ007>009-013>016-022-023-132245-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
645 PM EDT WED JUN 12 2013

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cleveland radar (KCLE), 113 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

14 hail, 14 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Coshocton

When
June 12, 6:42 PM EST
Where
Coshocton County, 1.38 mi N of Helmick
Measured
1.5 in hail
Reported by
Public
Coordinates
40.400, -81.930

Hail, Coshocton

When
June 12, 6:42 PM EST
Where
Coshocton County, 1.05 mi E of Blissfield
Measured
2.5 in hail
Reported by
Public
Coordinates
40.400, -81.950

Hail, Coshocton

When
June 12, 6:45 PM EST
Where
Coshocton County, Blissfield
Measured
0.88 in hail
Reported by
Public
Coordinates
40.400, -81.970

Hail, Coshocton

When
June 12, 7:13 PM EST
Where
Coshocton County, 0.77 mi ESE of Coshocton
Measured
1 in hail
Reported by
Public
Coordinates
40.265, -81.837

Thunderstorm Wind, Guernsey

When
June 12, 8:13 PM EST
Where
Guernsey County, 1.48 mi NNE of Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.090, -81.520

The public reported multiple large trees down in Jefferson Township. Trees were down in about an acre of an area.

Hail, Guernsey

When
June 12, 8:22 PM EST
Where
Guernsey County, 1.26 mi ENE of Warrentown
Measured
1 in hail
Reported by
Public
Coordinates
40.080, -81.460

Hail, Guernsey

When
June 12, 8:26 PM EST
Where
Guernsey County, 2.14 mi SSW of Winterset
Measured
1 in hail
Reported by
Public
Coordinates
40.070, -81.430

Thunderstorm Wind, Guernsey

When
June 12, 8:26 PM EST
Where
Guernsey County, 1.73 mi ENE of Warrentown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.080, -81.450

A park employee reported large limbs down.

Hail, Guernsey

When
June 12, 8:56 PM EST
Where
Guernsey County, Quaker City
Measured
1 in hail
Reported by
Public
Coordinates
39.970, -81.300

Hail, Belmont

When
June 12, 9:11 PM EST
Where
Belmont County, 0.53 mi W of Somerton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.900, -81.140

Thunderstorm Wind, Belmont

When
June 12, 9:15 PM EST
Where
Belmont County, 0.87 mi NW of Hunter
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.960, -81.060

Broadcast media reported that several trees were knocked down along County Road 92. Two roofs were blown off of a barn and one was tossed 200 feet.

Hail, Coshocton

When
June 12, 9:54 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.260, -81.850

Hail, Monroe

When
June 12, 9:58 PM EST
Where
Monroe County, Jerusalem
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.850, -81.100

Hail, Coshocton

When
June 12, 10:08 PM EST
Where
Coshocton County, 1.48 mi SSE of Coshocton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -81.840

Hail, Monroe

When
June 12, 10:25 PM EST
Where
Monroe County, Hannibal
Measured
1.5 in hail
Reported by
Public
Coordinates
39.670, -80.870

Hail, Tuscarawas

When
June 12, 11:25 PM EST
Where
Tuscarawas County, Newcomerstown
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -81.600

Thunderstorm Wind, Coshocton

When
June 13, 1:37 AM EST
Where
Coshocton County, 1.48 mi SSW of Randle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.300, -81.940

Law enforcement reported small trees knocked down on Township Road 399.

Thunderstorm Wind, Coshocton

When
June 13, 1:41 AM EST
Where
Coshocton County, 2.61 mi SE of Canal Lewisville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.270, -81.800

Law enforcement reported large branches down along County Road 16.

Thunderstorm Wind, Muskingum

When
June 13, 1:45 AM EST
Where
Muskingum County, Frayszeburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.120, -82.120

Law enforcement had multiple reports of tree limbs down.

Thunderstorm Wind, Muskingum

When
June 13, 1:53 AM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.950, -82.010

Law enforcement reported tree limbs down.

Hail, Columbiana

When
June 13, 2:00 AM EST
Where
Columbiana County, 0.52 mi W of Wellsville
Measured
1.75 in hail
Reported by
Public
Coordinates
40.600, -80.660

Thunderstorm Wind, Columbiana

When
June 13, 2:00 AM EST
Where
Columbiana County, 0.52 mi W of Wellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.600, -80.660

The public reported trees down.

Thunderstorm Wind, Tuscarawas

When
June 13, 2:09 AM EST
Where
Tuscarawas County, 1.73 mi WSW of Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.290, -81.400

Law enforcement reported one tree down.

Thunderstorm Wind, Tuscarawas

When
June 13, 2:14 AM EST
Where
Tuscarawas County, 0.53 mi W of Uhrichsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.400, -81.340

Law enforcement reported several trees down, including one that fell onto a car.

Thunderstorm Wind, Tuscarawas

When
June 13, 2:15 AM EST
Where
Tuscarawas County, 2.14 mi SSW of Rockford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.440, -81.310

Law enforcement reported trees down.

Thunderstorm Wind, Carroll

When
June 13, 2:19 AM EST
Where
Carroll County, 1.26 mi ENE of Harlem Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.530, -80.980

Law enforcement reported trees down on Bay Road.

Thunderstorm Wind, Carroll

When
June 13, 2:20 AM EST
Where
Carroll County, 1.57 mi W of Scroggsfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.580, -80.960

Law enforcement reported trees down on Apollo Road.

Flood, Coshocton

When
June 13, 2:27 AM EST to 8:00 AM EST
Where
Coshocton County, 1.18 mi WSW of Coshocton to 0.57 mi NNE of Tyndall
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.263, -81.871

Department of Highways reported flooding on State Route 83, just south of Coshocton.

Flood, Coshocton

When
June 13, 2:33 AM EST to 8:00 AM EST
Where
Coshocton County, 1.44 mi NNE of West Lafayette Prts to 1.83 mi SW of Orange
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.269, -81.718

Department of Highways reported flooding on State Route 751, east of West Lafayette.

Thunderstorm Wind, Jefferson

When
June 13, 2:53 AM EST
Where
Jefferson County, 0.69 mi N of Toronto
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.460, -80.600

State official reported trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457308, 457309, 457310, 457312, 460140, 457313, 457314, 460141, 457315, 457316, 460143, 457317, 457318, 457319, 457320, 457321, 460147, 460148, 460149, 460150, 457322, 460151, 460406, 460407, 460408, 460404, 460405, 460454, 460455, 460403.